New Jersey, 2014

Dust Devil in New Jersey, July 30, 2014

July 30, 2014 · NWS PHI · 1 event in 1 county or zone

A dust devil occurred in Manahawkin (Ocean County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A dust devil occurred in Manahawkin (Ocean County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 30, 11:11 AM EST, 49 minutes earlier.

Area forecast discussion, Jul 30, 11:11 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1211 PM EDT WED JUL 30 2014

.SYNOPSIS...
A BUILDING AREA OF HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL PUSH
A WARM FRONT TOWARDS THE REGION THIS WEEKEND. MULTIPLE SURFACE WAVES
WILL RIDE NORTHEAST ALONG THIS FRONTAL BOUNDARY THROUGH THIS WEEKEND.
HIGH PRESSURE SHOULD BECOME DOMINANT AGAIN HERE EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
NO SIGNIFICANT CHANGE TO THE EARLY MORNING FORECAST. BASICALLY A
MUCH NICER DAY THAN YESTERDAY WITH MUCH LESS AFTERNOON CLOUDINESS,
WARMER TEMPS (KAPG AND KIAD AND KOKX ALL HAVE A FULL SUN SOUNDING
WITH 1 DEGREE OF 80). IF THERE IS A SHOWER...IT WOULD BE THE
POCONOS VERY LATE IN THE DAY.

TONIGHT...LITTLE CHANGE TO THE PREVIOUS FORECAST. SHOWERS AND
ISOLATED TSTMS ASSOCIATED WITH THE COOL POOL IN THE CENTRAL PA
MOUNTAINS THIS AFTERNOON MAY REACH THE POCONOS LATE THIS EVENING?

OTHERWISE...THIS LOOKS TO ME TO BE ANOTHER VERY VERY NICE NIGHT
FOR MID SUMMER!

&&

.SHORT TERM /THURSDAY/...
STRONGER SHORTWAVE INTERACTION WITH INCREASING COLUMN MOISTURE
AND BETTER, NOT GREAT, INSTABILITY SHOULD LEAD TO WIDELY SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS...SOME AS EARLY AS LATE MORNING.
TEMPERATURES SHOULD END UP BEING SEVERAL DEGREES BELOW NORMAL
WITH AMPLE CLOUD COVER AND SCATTERED SHOWER ACTIVITY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
NO DRAMATIC SHIFTS IN THE GUIDANCE OVER THE PAST 24 HOURS THOUGH IT
IS BECOMING MORE APPARENT THAT THERE IS A SPLIT AMONGST THE NCEP VS.
NON-NCEP GUIDANCE FOR THIS WEEKEND. THE DOMINATE FEATURE/DRIVING
FORCE THROUGH THE END OF THE WORK WEEK. THEREAFTER, THE STRONGER
TROUGH BEGINS TO BREAK DOWN WITH ITS CLOSED LOW OPENING UP AND
MOVING OFF TOWARDS THE NORTH AND EAST OVER THE WEEKEND. A MUCH MORE
BROAD BASED TROUGH REMAINS OVERHEAD THROUGH THE END OF THE PERIOD.

FRIDAY...DEEPER MOISTURE ADVECTS INTO THE REGION WITH RIDGING
OFFSHORE BUILDING AND HEIGHTS ACROSS THE EAST COAST BEGINNING TO
INCREASE. BETTER INSTABILITY OVER THE EASTERN SECTIONS OF THE CWA
WITH MORE MID-LEVEL IMPULSE ACTIVITY SHOULD LEAD TO EVEN MORE
SCATTERED CONVECTION DURING THE PEAK HEATING HOURS. WEAK SURFACE
CONVERGENCE UNDER A PREDOMINANT SOUTH-SOUTHEAST FLOW WILL AIDE IN
BETTER LIFT FOR SHOWER ACTIVITY ALONG THE HIGHER TERRAIN.
TEMPERATURES SHOULD AGAIN END UP COOLER THAN NORMAL.

SATURDAY - SUNDAY...UPPER LEVEL JET DYNAMICS COME INTO PLAY MORE SO
THAN PREVIOUS DAYS WITH THE RIGHT ENTRANCE REGION SITTING ACROSS THE
MID-ATLANTIC. OFFSHORE RIDGE CONTINUES TO BUILD AND PUSHES THE
INVERTED TROUGH CLOSER TOWARDS THE REGION, AS A WARM FRONT OF SORTS.
NUMEROUS WAVES MOVE ALONG THIS BAROCLINIC ZONE WITH VARIOUS DEGREES
OF STRENGTH AND SPEED. AS STATED ABOVE THERE IS A SPLIT IN THE
NUMERICAL GUIDANCE IN REGARDS TO THE TIMING AND LOCATION OF THESE
WAVES. NCEP GUIDANCE HAS A SLOWER APPROACH THAN THE NON-NCEP MEMBERS
AND ALSO WITH THEIR QPF FIELDS. NOT TOO PRUDENT TO RELY ON THE QPF
OUTPUT STILL SEVERAL DAYS AWAY, BUT THE TREND MAY BE YOUR
FRIEND...WETTER SOLUTION FOR US THIS WEEKEND. STILL LOTS OF
UNCERTAINTY TO WORK WITH THOUGH THE GFS LOOKS IN LINE WITH THE GEFS
WHILE THE EC AND ITS ENSEMBLE MEMBERS ARE IN CLOSE AGREEMENT. WE
CONTINUE WITH THE CHANCE POPS GIVEN THE UNCERTAINTY BUT HAVE ADDED
MODERATE RAIN TO THE FORECAST WITH THE AMOUNT OF AVAILABLE MOISTURE
THAT COULD BE TAPPED INTO.

MONDAY - TUESDAY...SLIGHT DRYING TREND EXPECTED ON MONDAY THOUGH NOT
ENTIRELY VOID OF ANY SHOWERS WITH COLD AIR STILL ALOFT WITH A FEW
MORE SHORTWAVES SHEARING ACROSS OVERHEAD. HIGH PRESSURE SHOULD BE
NOSING IN BY TUESDAY TO ALLOW FOR BETTER DRYING. MORE MOISTURE AND
HEAT ADVECTS IN AND COULD PUSH TEMPERATURES BACK TO NORMAL.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THROUGH 00Z THIS EVENING. VFR GENERALLY SCT CLOUDS AOA 5000FT.
LIGHT WIND.

TONIGHT...VFR. LIGHT OR CALM WIND.

THURSDAY...MOSTLY VFR CIGS DEVELOPING WITH SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE IN THE AFTERNOON. LOCAL SUB-VFR CONDITIONS
IN SHOWERY ACTIVITY. MEDIUM CONFIDENCE.

OUTLOOK...
FRIDAY...MOSTLY VFR WITH SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE DURING THE AFTERNOON. LOCAL SUB-VFR CONDITIONS IN
SHOWERY ACTIVITY. MEDIUM CONFIDENCE.

SATURDAY - SUNDAY...MOSTLY VFR. POSSIBILITY FOR WIDESPREAD SHOWERS
AND THUNDERSTORMS EACH DAY CREATING MVFR/IFR CONDITIONS...SOME COULD
BE HEAVY. MEDIUM CONFIDENCE ON POSSIBILITY, LOW CONFIDENCE WITH
RESPECT TO COVERAGE.

&&

.MARINE...
ANNOUNCEMENT: WE HAVE POSTED A NEW EXPERIMENTAL MARINE OBSERVATION
PROGRAM THAT ANY MARINER CAN EASILY USE TO COMMUNICATE WITH THE
NWS HERE IN MOUNT HOLLY... PROVIDED YOU HAVE INTERNET ACCESS. THIS
CAN HELP US FINE TUNE OUR FORECASTS...ESPECIALLY IF THE FORECAST
IS NOT REFLECTING THE REALITY AT YOUR LOCATION. AN ANNOUNCEMENT
WILL POST IN THE PUBLIC INFORMATION STATEMENT AND BE ON
FACEBOOK...TWITTER.

FORECAST: EXPECT WINDS AND SEAS TO REMAIN BELOW SMALL CRAFT
ADVISORY THROUGH THURSDAY WITH WINDS STAYING BELOW 15 KT AND SEAS
BETWEEN 1 AND 3 FEET. WINDS WILL BECOME SOUTHERLY THIS AFTERNOON.

OUTLOOK...
THURSDAY NIGHT - SUNDAY...SUB-SCA CONDITIONS ARE EXPECTED ACROSS
OUR WATERS THIS PERIOD.

&&

.EQUIPMENT...
DIX 88D OM THROUGH AROUND 3 PM.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...HEAVENER/DRAG 1211
NEAR TERM...DRAG 1211
SHORT TERM...DRAG 1211
LONG TERM...HEAVENER
AVIATION...DRAG/HEAVENER 1211
MARINE...DRAG/HEAVENER 1211
Hazardous weather outlook, Jul 30, 3:15 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EDT WED JUL 30 2014

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-310815-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
415 AM EDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-310815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
415 AM EDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Ocean

When
July 30, 12:00 PM EST
Where
Ocean County, Manahawkin
Property damage
$500
Reported by
Public
Coordinates
39.700, -74.250

A dust devil tossed a trampoline over a fence in Manahawkin.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524167.